Our old pharmacology professor used to hammer us with the adage that "every drug has two effects: the one you know and the one you don't." Although untold numbers of medical students' eyes have rolled at hearing this cliché, practicing clinicians are aware that it's probably more accurate to pluralize the platitude to "the ones you know and those you don't." Routine perusal of the ophthalmology literature invariably turns up new associations between drugs and their unintended effects, but it's particularly difficult to stay up-to-date when it comes to the multitude of new systemic medicines and therapeutic combinations. This month we provide a refresher course on the adverse ocular effects of systemic medications, and highlight a few newer drugs or drug classes with suspected or confirmed ocular off-effects.
Angle-closure glaucoma is a rare adverse effect of the systemic drug topiramate.
Classifying the adverse effects of drugs can be done according to any number of criteria, but one approach we fi nd useful is to subdivide the list of AEs into those in which adverse effects are therapeutically related or class-specific, and those that are more idiosyncratic or associated with a single therapeutic entity. This distinction is useful when charting a course of action to minimize an adverse effect. While there's no convincing evidence that switching a patient from Lipitor to Zocor will alter risk of cataract, recommending a second-generation anti-histamine over a first-generation drug might be all that's needed to alleviate a patient's dry eye. In addition, AEs that are class-specific are more likely to be dose-dependent, so it may be possible to titrate medications to an optimal level where therapeutic effects are retained but untoward actions are eliminated or minimized.
Once a drug attains Food and Drug Administration approval and is brought to market, the process of identifying significant AEs begins in earnest. That may sound odd, but the drug approval process can only identify the most prominent of potential AEs, such as those that occur in short courses or in a high percentage of patients; these are usually modest for drugs that achieve fi nal approval. With post-approval monitoring comes the ability to track use in millions of patients over years of use. Often, AEs that are identifi ed following approval are then examined in controlled trials, either prospectively or using established longitudinal databases such as the Beaver Dam Eye Study.
An example of an AE revealed by a longitudinal database involves the statins, a class of drugs that have revolutionized treatment of lipid disorders, diabetes and cardiovascular disease. Since its approval in 1996, atorvastatin became the best-selling drug ever, and led to the development of many bio-similars. While they are thought to act primarily by reducing cholesterol biosynthesis via inhibition of HMG-coA reductase, statins clearly have effects on other oxidative pathways and were hypothesized to promote a host of beneficial effects in this way. Among these other benefits was a reported reduction in cataract formation, with a particular effect on nuclear cataracts.
Another example of a therapeutic heavyweight with potential for ocular AEs is the bisphosphonates, drugs such as alendronate that are first-line therapy for prevention and treatment of osteoporosis. Ocular side effects associated with these drugs include anterior uveitis and scleritis, and although these effects do not seem to be related to the drugs' mechanism of action (inhibition of bone resorption by osteoclasts) they are dose-related.
An important class of drugs linked to ocular side effects is the thiazolidinediones, drugs used to treat type-2 diabetes that activate the peroxisome proliferator-activated receptor pathways involved in glucose utilization. A number of studies have linked these compounds to an increased risk of macular edema, but there is still some debate as to the significance of these effects.
The most common of all systemic drug side effects are, unquestionably, those referred to as anti-cholinergic. It might be more accurate to refer to these adverse responses as antimuscarinic, since they result from the blockade of muscarinic cholinergic receptors of the parasympathetic nervous system.10 These include pathways that control heart rate, lacrimal and salivary secretion, urine flow and gastro-intestinal motility. Anti-cholinergic drug side effects are often the first place clinicians look when faced with a patient complaining of constipation, dry mouth or dry eye.
Class-specific adverse effects have been reported with alpha-adrenergic antagonists such as tamsulosin, alfuzosin, doxazosin or terazosin that are used to treat benign prostatic hyperplasia. These drugs can cause floppy iris syndrome and are also associated with problems with blurred vision.10 These issues represent a classic case of "forewarned is forearmed": As long as we are aware of the patient's medication usage, a modified game plan can usually prevent or minimize hazards associated with surgical complications caused by IFIS.
While anti-cholinergic AEs may be the most common, perhaps the most significant ocular AEs ophthalmologists deal with on a daily basis are those that stem from systemic glucocorticoid use.
The Unexpected AE
Examples in recent literature show that, ultimately, it's impossible to predict with certainty how each patient will respond to therapeutic intervention. Case reports of drugs with clearly defi ned mechanisms of action that elicit completely unpredictable AEs remind us that no therapeutic course of action is without risk. A recent report described an apparent druginduced corneal ring infiltrate that progressed rapidly and responded to treatment efforts poorly.
A classic example of an idiosyncratic AE occurs with topiramate, a drug originally developed as an antiepileptic that acts by interfering with voltage- and ligand-gated ion channels.
Another unexpected AE is the case of the anti-TNF-α mAb etanercept, a drug that is used in several types of inflammatory conditions (arthritis, psoriasis) yet has been associated with ocular infl ammation, including uveitis and scleritis.
Among the newer groups of biological therapeutics, epidermal growth factor receptor kinase inhibitors such as gefitinib, erlotinib, sorafenib and sunitinib have been associated with severe but rare cases of corneal perforation.
The promise of personal genetics in medicine isn't just about deriving ideal treatments to address an individual patient's condition, but also to predict and to avoid potential drug AEs. This approach is already in development for mitigating risk of severe AEs such as Stevens-Johnson syndrome,
Dr. Abelson is a clinical professor of ophthalmology at Harvard Medical School. Dr. McLaughlin is a medical writer at Ora Inc.